Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 176, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 14, 2005, 6:59 PM CDT for Hancock County, Ohio County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 6:59 PM CDT (23:59 UTC)
- Expired
- Aug 14, 2005, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Hancock County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 82 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:40 PM CDT | TSTM WND DMG | Olaton, KY | TREES BLOCKING HWY 878 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 142359
SVRLMK
KYC091-183-150045-
/O.NEW.KLMK.SV.W.0176.050814T2359Z-050815T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM CDT SUN AUG 14 2005
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN NORTHWEST KENTUCKY
NORTHERN OHIO COUNTY IN NORTHWEST KENTUCKY
* UNTIL 745 PM CDT
* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES WEST OF HAWESVILLE TO 24 MILES SOUTH OF
HAWESVILLE..AND MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HAWESVILLE BY 715 PM
REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.
LAT...LON 3792 8694 3786 8687 3781 8682 3763 8682
3751 8703 3752 8669 3783 8670 3792 8678
$$
JSD2 follow-up statements
000
WWUS53 KLMK 150020
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 PM EDT SUN AUG 14 2005
KYC091-183-150045-
/O.CON.KLMK.SV.W.0176.000000T0000Z-050815T0045Z/
HANCOCK KY-OHIO KY-
718 PM CDT SUN AUG 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
NORTHERN OHIO AND HANCOCK COUNTIES...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HAWESVILLE TO OLATON...OR ALONG A LINE EXTENDING FROM
60 MILES WEST OF LOUISVILLE TO 43 MILES NORTH OF BOWLING GREEN. THE
STORMS WILL MOVE EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUKES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL INDIANA AND WESTERN KENTUCKY.
LAT...LON 3792 8694 3786 8687 3781 8682 3763 8682
3751 8703 3752 8669 3783 8670 3792 8678
$$
SCHOLZ000
WWUS53 KLMK 150044
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
844 PM EDT SUN AUG 14 2005
KYC091-183-150054-
/O.EXP.KLMK.SV.W.0176.000000T0000Z-050815T0045Z/
HANCOCK KY-OHIO KY-
744 PM CDT SUN AUG 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OHIO AND HANCOCK
COUNTIES EXPIRES AT 745 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTH CENTRAL INDIANA AND WESTERN KENTUCKY.
LAT...LON 3792 8694 3786 8687 3781 8682 3763 8682
3751 8703 3752 8669 3783 8670 3792 8678
$$
JSDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:55 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Aug 14, 1:55 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 255 PM EDT SUN AUG 14 2005 .SHORT TERM (TONIGHT-MONDAY AFTERNOON)... CURRENT SYNOPTIC SITU SHOWS FRONT STILL TRYING TO SLOWLY DRIFT SOUTH SITTING FROM NEAR DAY WEST TO INDY TO JUST SOUTH OF STL INTO MO. OUTFLOW BOUNDARY FROM MORNINGS CONVECTION STARTING TO BECOME FOCAL POINT FOR AFTN CONVECTION...MAINLY IN AN ARC FROM THE BLUEGRASS TOWARDS CUMBERLAND LAKE AREA.. AND THEN WEST TO AROUND BWG. TEMPS HAVE RESPONDED QUICKLY TO THE SUNSHINE AGAIN TODAY WITH 90S SOUTH AND UPPER 80S TO AROUND 90 NORTH. WEAK VORT IN THE SAT WV IMAGE ACROSS THE WESTERN PORTION OF THE FA...WITH SHRTWV/VORT MAX MOVING ENE IN THE FLOW OUT OF MO/AR. HIGH PRESSURE ACROSS THE UPPER MS VALLEY PUSHING FRONT SOUTH AND EAST. MODELS HAVE SIMILAR SOLUTIONS FOR THE NEXT 24 HRS...WITH NAM12 SHOWING SOLID GRASP OF MOISTURE FIELDS AND HAS INITIALIZED WELL PICKING UP ON THE SHRTWV MOVING EAST OUT OF THE PLAINS...THEREFORE WILL FOLLOW NAM MORE CLOSELY THROUGH MON AFTN...INCLUDING TEMPS. AFTN/EVENING CONVECTION WILL START TO WANE SLIGHTLY AFTER DARK...WITH SHRTWV/ VORT MAX MOVING THRU LATER TONIGHT AND INTO THE OVERNIGHT PERIOD HAVE KEPT POPS AT HIGH CHANCE CAT(40-50) THROUGH MOST OF THE FIRST PERIOD. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...WITH WINDS BEING THE MAIN THREAT. FAIRLY HIGH PW VALUES WILL ALLOW RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN A HOUR OR LESS. 48HR RUC AND SREF HAVE ALL PICKED UP ON THIS SCENARIO...HAVE HIGH CONFIDENCE THRU OVERNIGHT. ON MONDAY...A LULL IN PRECIP MAY OCCUR IN THE MID TO LATE MORNING...WITH THE SHRT WV THRU THE REGION AND SOME STABILIZATION OCCURRING DURING THE MORNING. WITH FRONT IN OUR NORTHERN FA ALONG WITH POSSIBLE SHRTWV MOVING THRU THE WSW FLOW INTO THE AREA... BELIEVE WILL SEE PLENTY OF CONVECTION IN THE AFTERNOON. ALL INGREDIENTS THERE WITH MOISTURE FOCAL POINT WITH THE BOUNDARY AND INSTABILITY DUE TO HEATING. THE LAST IS THE ONLY CONCERN...IF TOO MUCH CLOUD COVER THEN COVERAGE OF PRECIP WILL BE MORE LIMITED. HAVE GONE WITH 50 POPS...MOS POPS INTO LIKELY CAT...BUT MODELS ALSO HAVE DEWPTS TOO HIGH. OVERALL...IT WILL BE POSSIBLE FOR SCTD TO MAYBE NUMEROUS TSTMS/SHWRS TO DEVELOP MONDAY AFTN. LOWER CHANCES FOR ANY SEVERE STORMS MONDAY...WITH SOUTHERN AREA MORE PRIMED FOR STRONGER STORMS WITH MORE INSTABILITY DUE TO HEATING. --SCHOTT .SHORT TERM CONTD...(MON NGT THRU WED NGT). MIDWESTERN SHRTWV PROGGED TO MOVE INTO THE UPPER OH VLY MON NGT THRU TUE TNGT NUDGING MEADERING BNDRY FARTHER SOUTH INTO THE TN VLY BY WED. BEFORE THEN...SFC WAVES MOVING ALONG FRONT SHUD CONT TO TRIGGER SCT SHWRS/STORMS THRU TUE NGT. BY WED...ALL SHRT RANGE MODELS INDICATE FRONT TO BE FAR ENUF S TO ALLOW FOR DROPPING OF POPS WED/WED NGT WITH HIGH PRES/DRIER AMS MOVING SWD ACRS MUCH OF OUR FA. WITH MORE CLDS TUE...CURRENT FCST OF MID/UPR 80S OK WITH THE COOLER READINGS N. A BIT HIER TEMPS WED WITH MORE SUN. LONGER TERM...(THU THRU SUN) FRONT SHUD BE RETURNING NWD BASED ON THE ECMWF AND ENSEMBLE MEANS WITH MOIST SLY/SWLY FLOW AGAIN BECOMING ENTRENCED ACRS FA THRU SUN. CAP MAY STRENGTHEN ENUF BY THE WEEKEND AS HGTS INCREASE ACROSS THE SERN U.S. AND LOWER OH VLY TO LIMIT CNVCTN. WILL CONT 30 POPS THU AND FRI... AND CONT DRY FCST FOR SAT AND EXTEND INTO SUN AS RDG BUILDS/SFC HIGH PRES WRAPS IN FROM THE SE AND FRONT STALLS ACRS THE UPR OH VLY. BUMPED MAX TEMPS UP ABOUT 2 DEG SAT AND SUN (NEAR 90) WITH A LARGER DIURNAL RANGE...CLOSER TO ENSEMBLE MEANS...WITH MORE SUN AND CONTD DRY GROUND. --DK && .LMK WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .KY...NONE. &&
Hazardous weather outlook, Aug 14, 2:45 PM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT SUN AUG 14 2005 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-150830- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM... BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA... DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN... GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN... JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON... LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE... NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE... SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY... TOMPKINSVILLE...VERSAILLES...WINCHESTER 345 PM EDT (245 PM CDT) SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS MAY BECOME STRONG EARLY THIS EVENING INTO THE OVERNIGHT PERIOD...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS. WIND GUSTS NEAR 60 MPH WILL BE THE MAIN THREAT...ALONG WITH POSSIBLE HEAVY RAINFALL AND FREQUENT DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A STATIONARY FRONT ACROSS KENTUCKY WILL SERVE AS A FOCUS FOR OCCASIONAL THUNDERSTORMS MONDAY THROUGH TUESDAY. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...FREQUENT LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH ANY STRONGER STORMS...MAINLY IN THE SOUTHERN PORTIONS OF THE OUTLOOK AREA FOR MONDAY AFTERNOON AND EVENING. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FOR THURSDAY THROUGH FRIDAY AS A WARM AND HUMID AIRMASS BECOMES ESTABLISHED AHEAD OF A COLD FRONT WHICH WILL PASS THROUGH THE OHIO VALLEY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SCHOTT
In the hours before
Special weather statement, Aug 14, 4:15 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 515 PM EDT SUN AUG 14 2005 KYZ024-025-028-142200- BRECKINRIDGE KY-HARDIN KY-MEADE KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG 515 PM EDT (415 PM CDT) SUN AUG 14 2005 STRONG STORMS WILL MOVE NORTH INTO HARDIN AND BRECKINRIDGE COUNTIES THROUGH 600 PM EDT WITH GUSTS UP TO 45 MPH. THIS AREA OF STRONG STORMS WILL MOVE SLOWLY NORTHEAST AT 15 TO 20 MPH. WIND GUSTS TO 35 TO 45 MPH WILL BE POSSIBLE WITH THE GUST FRONT AHEAD OF THE STORMS ALSO MOVING NORTH TO NORTHEAST AS THEY MOVE INTO AREAS SUCH AS HARDINSBURG..HOWE VALLEY...BIG SPRING AND EKRON. THE THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAIN AND DANGEROUS LIGHTNING. IF YOU ARE IN THE PATH OF THESE STORMS SEEK SAFE INDOOR SHELTER. SCHOTT
Local storm report, Aug 14, 4:18 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SW BROWNSVILLE 37.16N 86.30W
08/14/2005 0.75 INCH EDMONSON KY TRAINED SPOTTER
&&
RLLocal storm report, Aug 14, 4:31 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
531 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST CUSTER 37.73N 86.25W
08/14/2005 60 MPH BRECKINRIDGE KY TRAINED SPOTTER
&&
RLLocal storm report, Aug 14, 4:46 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM BLIZZARD 6 NE BOWLING GREEN 37.04N 86.36W
08/14/2005 WARREN KY BROADCAST MEDIA
NUMEROUS TREES DOWN BLOCKING ROADS
&&
RLLocal storm report, Aug 14, 4:57 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 6 NE BOWLING GREEN 37.04N 86.36W
08/14/2005 WARREN KY BROADCAST MEDIA
NUMEROUS TREES DOWN BLOCKING ROADS
&&
RLSpecial weather statement, Aug 14, 5:35 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 635 PM EDT SUN AUG 14 2005 INZ076-077-083-084-089-090-KYZ023>027-061-062-070>072-150134- BRECKINRIDGE-BUTLER-CRAWFORD-DUBOIS-EDMONSON-GRAYSON-HANCOCK- HARRISON-LOGAN-MEADE-OHIO-ORANGE-PERRY-SIMPSON-WARREN-WASHINGTON- INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE... HARDINSBURG...FRANKLIN...JASPER AND CORYDON 635 PM EDT SUN AUG 14 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM EDT... 1000 PM CDT...1000 PM EST...FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL INDIANA... DUBOIS ORANGE WASHINGTON PERRY CRAWFORD HARRISON IN CENTRAL KENTUCKY... HANCOCK BRECKINRIDGE MEADE OHIO GRAYSON BUTLER EDMONSON WARREN LOGAN SIMPSON THIS WATCH INCLUDES BOWLING GREEN AND JASPER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. A THUNDERSTORM IS CONSIDERED SEVERE WHEN IT HAS WINDS TO 58 MPH...HAIL AT LEAST THREE-QUARTERS OF AN INCH IN DIAMETER...OR A TORNADO. IF SEVERE WEATHER THREATENS YOUR LOCATION SEEK STURDY SHELTER AWAY FROM WINDOWS ON THE LOWEST FLOOR POSSIBLE. STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 13
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 10:42 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 35 min |
| Aug 14, 3:07 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 38 min |
| Aug 14, 3:24 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 39 min |
| Aug 14, 3:49 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 41 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.